Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 178, NWS Hastings, NE

July 21, 2017Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 21, 2017, 8:00 PM CDT for Valley County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 8:00 PM CDT (01:00 UTC)
Expired
Jul 21, 2017, 8:45 PM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Valley County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:20 PM CDTHAIL 1.252 Sse Fort Hartsuff Sta, NEHAILED FOR AT LEAST 10 MINUTES...MOST STONES WERE SMALLER. ALSO HAD SOME SMALL BRANCHES DOWN FROM ESTIMATED WINDS AT LEAST 45 MPH.
Jul 21, 8:24 PM CDTHAIL 14 Ene Elyria, NEPEA TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3705 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS53 KGID 220100
SVRGID
NEC175-220145-
/O.NEW.KGID.SV.W.0178.170722T0100Z-170722T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
800 PM CDT FRI JUL 21 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Valley County in central Nebraska...

* Until 845 PM CDT

* At 800 PM CDT, severe thunderstorms were located along a line
  extending from near Burwell to near Ericson, moving south at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ord, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9875 4156 9875 4156 9910 4174 9917
TIME...MOT...LOC 0100Z 357DEG 17KT 4173 9914 4176 9876 

HAIL...1.25IN
WIND...60MPH
 
$$

Pfannkuch
3 follow-up statements
270 
WWUS53 KGID 220126
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
826 PM CDT FRI JUL 21 2017

NEC175-220145-
/O.CON.KGID.SV.W.0178.000000T0000Z-170722T0145Z/
Valley NE-
826 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN VALLEY COUNTY...

At 825 PM CDT, a severe thunderstorm was located near Elyria, or 
near Ord, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. In addition, 824 PM CDT, the public 
         reported quarter size hail 6 miles north of Ord.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9879 4158 9879 4157 9903 4174 9912
TIME...MOT...LOC 0125Z 333DEG 11KT 4170 9896 

HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
824 
WWUS53 KGID 220140
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
840 PM CDT FRI JUL 21 2017

NEC175-220145-
/O.CON.KGID.SV.W.0178.000000T0000Z-170722T0145Z/
Valley NE-
840 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN VALLEY COUNTY...

At 839 PM CDT, a severe thunderstorm was centered east of Elyria and 
north of Ord, moving southeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Ord, Elyria and rural areas of northern Valley County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9884 4165 9879 4163 9879 4159 9900
      4174 9905
TIME...MOT...LOC 0139Z 306DEG 11KT 4166 9894 

HAIL...1.00IN
WIND...<50MPH
 
$$

Pfannkuch
718 
WWUS53 KGID 220146
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
846 PM CDT FRI JUL 21 2017

NEC175-220156-
/O.EXP.KGID.SV.W.0178.000000T0000Z-170722T0145Z/
Valley NE-
846 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VALLEY COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened slightly below 
severe limits, and no longer poses an immediate threat to life or 
property.

Therefore the warning has been allowed to expire.  However hail up 
to around nickel size and gusty winds are still possible with this 
thunderstorm.

LAT...LON 4174 9884 4165 9879 4163 9879 4159 9900
      4174 9905
TIME...MOT...LOC 0146Z 357DEG 17KT 4164 9894 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:01 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 21, 7:01 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
701 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday Night)
Issued at 400 PM CDT Fri Jul 21 2017

Dry, hot conditions continue across the area this afternoon, with
the dome of upper level high pressure remaining centered over
portions of the south central/southeastern CONUS. At the surface, a
trough axis extends from west-central KS northeastward into
northeastern NE. This boundary is clipping far northwestern portions
of the CWA, with light/variable to calm winds. Across the remainder
of the CWA, winds have been south-southwesterly, helping mix out
dewpoints for mainly NC KS into the 50s and temperatures to around
105 deg. Closer to/along the boundary, dewpoints are higher, into
the mid 70s for some, with temps in the lower/mid 90s. Just another
miserable day as heat index values for most are around 105 deg.

Through the rest of this afternoon and into this evening, outside of
the heat, the main concern lies with thunderstorm chances. The
surface boundary across the northwestern areas looks to provide a
focus for development. Forcing aloft is pretty weak, and there is
plenty of warm air aloft/capping, but with peak heating of the day,
models are in pretty good agreement showing at least
isolated/scattered activity developing. Strong/severe storms remain
a concern, with portions of the CWA remaining in the SPC Day 1
Marginal Risk area. Instability certainly not an issue, but deep
layer shear is low, will keep the mention on marginally severe wx in
the HWO.

Overnight, have low PoPs continuing mainly across south central NE.
Models show the sfc/low level boundary gradually sagging south,
along with lift on the northern edge of a 30-ish kt LLJ, so could
have scattered activity around much of the night. Any severe wx
threat should wane with time.

Looking at precip chances Sat/Sat night, the sfc cool frontal
boundary continues working its way south, starting the day roughly
through the heart of the CWA. Strong/severe thunderstorms will again
be a concern, mainly across the southern half of the CWA during the
late afternoon and into the evening hours. Upper level forcing
continues to be on the weak side, but shear is a bit better. Will
keep ping pong balls/60MPH going in the HWO.

Along with helping drive thunderstorm chances tomorrow, this frontal
boundary is making the temperature forecast a bit of a headache.
Yes, forecast high temperatures are expected to be cooler than the
past several days, but still looking at highs in the 90s, perhaps
100 in far southern areas. Will be dependent on the speed of the
front pushing south and the magnitude of mixing out ahead into the
hottest air aloft. Along/south of the front, will likely see
moisture/dewpoints pooling, keeping the muggy conditions around.
Decided to keep heat headlines going across the far southeastern
portions of the CWA, where current forecast has heat index values
hitting 100-105, though it may only be briefly. Thought about
letting today's headline expire this evening and let the mid crew
reassess, but the southeast isn't going to have notable relief
overnight, and since we have had headlines going the past several
days, felt it would be best to just continue the headline right on
through tomorrow.

.LONG TERM...(Sunday through Friday)
Issued at 400 PM CDT Fri Jul 21 2017

Hard to have a lot of confidence in any specific details of the long
term period.

On Sunday, may start the day with a few lingering storms across far
south, but otherwise the rest of the day is currently dry. More
northwesterly flow is expected to return in the upper levels, with
the main area of high pressure/ridge axis back off to our west. Not
a lot of change in that as we get into Monday, but toward mid-week,
a more notable trough moving toward the west coast looks to push the
main ridge axis east, back onto the Plains. Through the long term,
any periodic precipitation chances would be tied to disturbances
sliding around the edge of the ridge, and confidence in timing or
location is not high at all.

As far as temperatures go, no reason to deviate from the model blend
with plenty of uncertainty, with forecast highs generally in the
upper 80s to mid 90s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 701 PM CDT Fri Jul 21 2017

Will continue calling for VFR ceiling/visibility through the
period, with probably the only real caveat being whether a heavier
thunderstorm just happens to pass overhead at some point. Wind-
wise, speeds should remain relatively light mainly at/below 10kt
(unless storm outflow becomes in issue), with direction
transitioning from southerly/variable this evening and tonight to
more northeasterly on Saturday behind a weak front. A few more
details follow...

Thunderstorm potential:
Although the chance of a storm during these first 6-9 hours or so
is not truly zero, they seem low enough and more focused off to
the west and north that the previous "vicinity" (VCTS) mention has
been removed from this evening/tonight, at least for now. However,
with a somewhat more favorable (albeit not likely) chance for
scattered activity in the area Saturday afternoon, have introduced
VCTS to the final 5 hours of the valid period. A marginally
severe storm cannot be ruled out, if any occur.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 8 PM CDT this evening for NEZ064-
     076-077-085>087.

     Heat Advisory until 8 PM CDT this evening for NEZ039>041-046>049-
     060>063-072>075-082>084.

     Heat Advisory until 7 PM CDT Saturday for NEZ086-087.

KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ006.

     Heat Advisory until 8 PM CDT this evening for KSZ005.

     Heat Advisory until 7 PM CDT Saturday for KSZ006.

     Excessive Heat Warning until 7 PM CDT Saturday for KSZ007-018-
     019.

     Heat Advisory until 7 PM CDT Saturday for KSZ017.

&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Pfannkuch
Hazardous weather outlook, Jul 21, 4:14 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
414 PM CDT Fri Jul 21 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
414 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

An Excessive Heat Warning and a Heat Advisory remain in effect
for the entire outlook area through 8 PM this evening, and for
portions of the area roughly south of a line from Hebron, Nebraska
to Stockton, Kansas through 7 PM Saturday. Please refer to the
latest Warning and Advisory message for detailed information.

Thunderstorm chances continue through the overnight hours,
primarily for areas north of a line from Beaver City to Hastings
to York, Nebraska. There will be the potential for some storms to
be strong to severe, with wind gusts of 60 mph and quarter size
hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An Excessive Heat Warning and a Heat Advisory are in effect
through 7 PM Saturday for portions of the area roughly south of a
line from Hebron, Nebraska to Stockton, Kansas. Please refer to the
latest Warning and Advisory message for detailed information.

The best chance for thunderstorms during this time frame will be
Saturday and Saturday night. However, they will still be
scattered. Some of these storms could be severe with hail up to
the size of ping pong balls and wind gusts near 60 mph.

There are some low chances for some spotty thunderstorm activity
Monday into Monday night, and then again Wednesday night into
Thursday. At this time it is too early to confidently assess
severe potential, but the risk appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening north
of a line from Beaver City to Hastings, to York Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 21, 4:17 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
417 PM CDT FRI JUL 21 2017

NEZ082-212200-
Furnas NE-
417 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 500
PM CDT...

At 416 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Danbury to near Wilsonville. Movement was
northeast at 20 to 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations potentially impacted include...
Holbrook, Wilsonville and Hendley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4024 10020 4035 10001 4019 9982 4000 10015
      4000 10019
TIME...MOT...LOC 2116Z 237DEG 25KT 3999 10049 4013 10016

Pfannkuch
Special weather statement, Jul 21, 6:00 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Hastings NE
600 PM CDT FRI JUL 21 2017

NEZ040-212330-
Greeley NE-
600 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY COUNTY UNTIL 630
PM CDT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ericson to near Spalding. Movement was
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Spalding...and mainly rural areas of far northern Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4165 9829 4168 9872 4174 9873 4174 9829
TIME...MOT...LOC 2259Z 323DEG 13KT 4176 9871 4171 9830

Pfannkuch
Local storm report, Jul 21, 7:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
743 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             3 NE SPALDING           41.72N 98.33W
07/21/2017  M1.00 INCH       GREELEY            NE   PUBLIC

&&
Special weather statement, Jul 21, 7:47 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
747 PM CDT FRI JUL 21 2017

NEZ039-040-220130-
Valley NE-Greeley NE-
747 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY AND NORTHEASTERN
VALLEY COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Fort Hartsuff State Park to 6
miles northeast of Spalding. Movement was generally southwest at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. Larger hail and stronger winds may be possible if the
more intense portion of these storms over Garfield County drifts
farther south, and this will be monitored.

Locations impacted include...
Spalding and Fort Hartsuff State Park, and rural areas of northern
Greeley and Valley counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9829 4159 9829 4163 9885 4174 9912
TIME...MOT...LOC 0045Z 054DEG 9KT 4182 9899 4173 9824

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:16 PM CDTSevere Thunderstorm WarningGIDGreeley29 min
Jul 21, 7:47 PM CDTSpecial Weather StatementGIDGreeley43 min
Jul 21, 8:45 PM CDTSpecial Weather StatementGIDValley30 min
Jul 21, 9:32 PM CDTSpecial Weather StatementGIDPhelps28 min
Jul 21, 9:52 PM CDTSpecial Weather StatementGIDKearney38 min
Jul 21, 10:26 PM CDTSpecial Weather StatementGIDGosper34 min
Jul 21, 10:36 PM CDTSpecial Weather StatementGIDPhelps24 min
Jul 21, 10:56 PM CDTSevere Thunderstorm WarningGIDPhelps24 min
Jul 21, 11:17 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps28 min
Jul 21, 11:38 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps22 min
Jul 21, 11:55 PM CDTSpecial Weather StatementGIDPhelps35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.